|VIRUS UNDETECTABLE KS ACTIVE and DOXORUBINE
May 23, 2000
I was diagnosed in 1987, started on AZT in '91, went through all sorts of medication until October 98 (DDI, 3TC, Saquinavir, Nevirapine, Hydrea and Crixivan. Because of increasing viral loads (10k up to 300k) and having taken most of the available drugs, at that time, I went on a medication break until April 99. Then started with HAART (DDI, D4T, Crixivan, Ritonavir, and Epivir). Ever since, the virus is undetectable and T cells are growing up; currently well over 400. In the meantime from November 1998 KS started to develop, mostly in my legs. Not so much on the skin but in the flesh. Causes swelling and pain. After chemotherapy, radiology and numerous other "natural treatments" my doctors don't really know anymore. One is puzzled that my immune system cannot cure the KS and another now suggests to start with Doxorubine a liposomal chemotherapy. MY QUESTIONS TO YOU: Does my story sound anywhere familiar or comparable? What can I do or expect next? What other options do I have?
| Response from Dr. Pavia
I am glad that you finally were able to find a combination that worked for you. It is true that often, a nice rise in CD4 cells lets the immune system start to control KS. Unfortunately, it is not always the case, and your story is familiar. Don't give up hope that your immune system will slow the KS, since there is a gradual improvement in actual immune function over time that is not just a matter of the early rise in CD4 count.
In the mean time, the drugs that have the greatest effect on KS and are reasonably tolerable are liposomal daunorubicin, liposomal doxyrubicin, and Taxol. Of these, taxol may be the most active, and is currently what we use when other chemotherapy has failed. There are some data supporting Taxol earlier in treatment. My hope for you would be that after a period of chemotherapy with one of the chemotherapy drugs I mentioned, your KS would stay better controlled by your immune system. Good luck
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.